chemotherapy-induced nausea and vomiting


Also found in: Dictionary, Thesaurus, Encyclopedia.

chemotherapy-induced emesis

An adverse effect of many chemotherapeutics, which is usually self-limited and rarely life-threatening.
 
Highly emetogenic
Cisplatin, carmustine, dacarbazine, dactinomycin, mechlorethamine (nitrogen mustard), streptozocin.
 
Moderately emetogenic
Azacitidine, arparginase, carboplatin, cyclophosphamide, doxorubicin, mitomycin.
 
Management
Dopamine (D2 high-dose metoclopramide), serotonin (5-HT3 receptor antagonists—e.g., ondansetron),

chemotherapy-induced nausea and vomiting

Vomiting that occurs after the administration of drugs used to treat cancer. Although its causes are complex, it appears to result from both direct irritation of the gastrointestinal tract by cytotoxic drugs, and the release of chemical mediators, such as 5-hydroxytryptamine (5-HT), from the gastrointestinal tract. 5-HT antagonists are among the most effective treatments. Dopaminergic effects in the central nervous system are also involved in chemotherapy-induced nausea and vomiting, and drugs that antagonize these effects, such as phenothiazines and other neuroleptics, can be used to treat the syndrome. Endocannabinoid drugs, corticosteroids (such as dexamethasone), antianxiety drugs (such as lorazepam) also have selected uses. Drugs that block receptors for neurokinins (such as aprepitant) are esp. effective in treating emesis that occurs more than 24 hours after chemotherapy.
References in periodicals archive ?
Hickok et al., "The efficacy of acupressure and acustimulation wrist bands for the relief of chemotherapy-induced nausea and vomiting: a university of rochester cancer center community clinical oncology program multicenter study," Journal of Pain and Symptom Management, vol.
Chemotherapy-induced Nausea and Vomiting (CINV) can be defined as acute CINV, delayed CINV or anticipatory CINV.
Antiemetic guideline consistency and incidence of chemotherapy-induced nausea and vomiting in US community oncology practice: INSPIRE study.
(5.) Baker PD, Morzorati SL, Ellet ML: The pathophysiology of chemotherapy-induced nausea and vomiting. Gastroenterol Nurs 2005; 28: 469-480
Howell, "Prevention and management of chemotherapy-induced nausea and vomiting," International Journal of Palliative Nursing, vol.
- Chemotherapy-Induced Nausea and Vomiting (CINV) Therapeutics - Pipeline Assessment and Market Forecasts to 2019
Granisetron transdermal system (Sancuso[R]) is the first transdermal medication indicated for use in chemotherapy-induced nausea and vomiting. In her article in the December 2009 issue of the Clinical Journal of Oncology Nursing, Schulmeister describes the nursing and patient considerations for use of transdermal delivery of granisetron.
About Chemotherapy-Induced Nausea and Vomiting (CINV) CINV is estimated to affect 85% of cancer patients undergoing chemotherapy and can result in a delay or discontinuation of chemotherapy treatments.
Under Rosen's previous leadership, the company said it has grown from a late-stage, clinical company with one programme in development into a revenue-generating, commercial organisation with fast-growing chemotherapy-induced nausea and vomiting (CINV) and postoperative pain management franchises.
This is the first Swiss approval of a therapy for the prevention of acute chemotherapy-induced nausea and vomiting (CINV) in children aged one to six months, providing an important new therapeutic option to young infants undergoing cancer therapy in Switzerland, which is critical since childhood cancer incidence tends to be higher within the first years of life.
Chemotherapy-induced nausea and vomiting (CINV) is one of the most common and distressing side effects among cancer patients, and the severity and incidence of CINV are usually determined by the particular chemotherapeutic agent, dosage, combinations with other treatment approaches, and patient characteristics [1-3].
Full browser ?